Korean J Gastroenterol.  2020 Sep;76(3):167-170. 10.4166/kjg.2020.76.3.16.

Severe Persistent Jaundice after the Abuse of an Anabolic Androgenic Steroid Analogue

Affiliations
  • 1Departments of Internal Medicine, Korea University College of Medicine, Seoul, Korea
  • 2Departments of Pathology, Korea University College of Medicine, Seoul, Korea

Abstract

Hepatic disorders with prominent cholestasis can be caused by a range of conditions, and anabolic androgenic steroids have been considered a cause of protracted cholestasis. A 29-year-old man who had taken an anabolic androgenic steroid analogue for 2 months visited the hospital complaining of jaundice and indigestion. After stopping the medication, the hyperbilirubinemia tended to decrease, but a transiently elevated aminotransferase level was observed. The endogenous testosterone level also decreased initially but recovered soon after. The liver function profiles were normalized after 2 months of conservative management. This case emphasizes that close drug history taking, including anabolic steroids, is important for identifying the cause of unexplained persistent jaundice.

Keyword

Anabolic agents; Steroids; Chemical and drug induced liver injury; Substance abuse; oral
Full Text Links
  • KJG
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr